Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 25, 2024, 8:07 PM EDT for Dare County, North Carolina. It took effect at Apr 26, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2024, 8:07 PM EDT (00:07 UTC)
- In effect from
- Apr 26, 2024, 8:00 AM EDT
- Expired
- Apr 26, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843 WHUS42 KMHX 260007 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 807 PM EDT Thu Apr 25 2024 NCZ203-205-261215- /O.EXP.KMHX.BH.S.0011.000000T0000Z-240426T0000Z/ /O.NEW.KMHX.BH.S.0012.240426T1200Z-240427T0000Z/ Northern Outer Banks-Hatteras Island- 807 PM EDT Thu Apr 25 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
511 WHUS42 KMHX 260743 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 343 AM EDT Fri Apr 26 2024 NCZ203-205-270000- /O.CON.KMHX.BH.S.0012.240426T1200Z-240427T0000Z/ Northern Outer Banks-Hatteras Island- 343 AM EDT Fri Apr 26 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
056 WHUS42 KMHX 270020 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 820 PM EDT Fri Apr 26 2024 NCZ203-205-271230- /O.EXP.KMHX.BH.S.0012.000000T0000Z-240427T0000Z/ /O.NEW.KMHX.BH.S.0013.240427T0020Z-240428T0000Z/ Northern Outer Banks-Hatteras Island- 820 PM EDT Fri Apr 26 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:15 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 25, 8:04 PM EDT, 3 minutes earlier.
Area forecast discussion, Apr 25, 8:04 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
804 PM EDT Thu Apr 25 2024
.SYNOPSIS...
High pressure will gradually build into the Carolinas from the
northeast tonight, and will remain in control before sliding
offshore this weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 630 PM Thu...Update to increase Pops and add thunder to
the forecast for far southern sections through early to mid
evening. Convergence along several boundaries combined with
around 500 J/Kg SBCAPE and 25-30 kt bulk shear has allowed
scattered showers and an isolated thunderstorm to develop across
Onslow County which has spread into parts of surrounding
counties. Guidance shows activity continuing into the early to
mid evening hours and spreading westward into Duplin County.
Activity should dissipate quickly after sunset with loss of
surface based heating.
Previous discussion...Eastern NC sits under broad upper level
troughing this afternoon in an increasingly amplified pattern as
ridging gradually builds over the central plains and makes its
way towards the eastern CONUS tonight into tomorrow morning. A
weak embedded s/w currently over the western Great Lakes is
expected to dive across the mid-Atlantic early Fri morning with
little fanfare. At the surface, cold front remains well offshore
but a reinforcing surge of northeasterly winds is pushing
across the northern Outer Banks and will continue to push
southwest through the tonight.
Near term focus is the ongoing low (15-20%) potential for a few
isolated showers, predominantly across the coastal plain where
sound and sea breeze circulations will converge with the
aforementioned northeasterly surge. HRRR has remained insistent
on development across this area for the past several runs, and
12z hi-res suite jumped onboard increasing confidence. Impacts
will be minimal...with such dry air aloft activity will be brief
and offer little more than a couple hundredths of an inch of
rain.
For tonight, confidence is increased in widespread low stratus
encroaching inland from the coast as onshore easterly flow
continues to pool moisture under the frontal inversion. Almost
all hi-res guidance shows low overcast conditions spreading at
least as far west as Highway 17, but about half the guidance
brings it across the coastal plain as well. Steady northeasterly
winds at around 5-10 mph (higher along the coast) will keep any
fog at bay. Did raise temperatures from the previous forecast
given insulating effect of low clouds and continuous low-level
mixing from the winds, favoring lows in the low to mid 50s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 400 PM Thu...Low stratus will gradually break up tomorrow
morning with increased heating, with the first peaks of sky
likely around 9 am and rapidly giving way to mostly sunny
conditions while high pressure remains in control. With mid-
level ridge and associated subsidence shifting overhead no
precipitation is anticipated tomorrow allowing for a pleasant
mid-spring day. Highs will be a couple degrees cooler than
today, in the low to mid 70s inland but low to mid 60s along the
Outer Banks and immediate coastal areas.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 400 AM Thursday...Fairly quiet stretch in the long term
with high pressure dominating the region.
High pressure will remain near the eastern seaboard through the
end of the work week, aided by omega blocking aloft. Low moving
through the eastern US in the weekend will encounter this
stubborn high, and some uncertainty remains if it will be
pushed north around the high, or if the high will give way. If
the low moves north, we will have less chances of precip in the
weekend. If the low is able to shift the high offshore, we will
see increased chances of precip. No mentionable PoPs with this
update for Saturday as high remaining stubborn looks to be the
most likely outcome. High will shift to our south in the
weekend, and easterly flow will gradually veer to become
southwesterly at the start of next week. Another frontal system
will be moving through mid week next week. How the high behaves
will play a role on how far south the higher moisture along the
cold front extends. As of right now, looks to be mostly dry with
higher precip chances expected in farther north than eastern NC.
Tuesday and Wednesday will be the warmest days of the long term
(mid-upper 80s inland), aided by SW flow with the surface high
to our east over the Western Atlantic Ocean.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /Through Friday/...
As of 745 PM Thursday...Currently seeing scattered showers
across far southern rtes which could bring brief sub-VFR
conditions through 02z. Additionally, seeing MVFR/IFR stratus
advecting westward from the coast which has reached a line from
Plymouth to Aurora and beginning to develop across Downeast
Carteret County. The stratus will continue to spread across all
rtes this evening. Current progs show MVFR developing at the TAF
sites between 02-04z and lowering to IFR around 06-07z. Status
will persist through much of the morning Friday, lifting to MVFR
around mid morning and VFR returning mid day. Winds will
generally be NE to E around 5-10 kt with gusts around 15 kt
inland while coastal sections will see 10-20 kt with gusts 25
kt.
LONG TERM /Friday night through Tuesday/...
As of 4 AM Thursday...VFR conditions will persist through
Monday with high pressure prevails over the region.
&&
.MARINE...
SHORT TERM /through Friday/...
As of 630 PM Thursday...Updated winds using HRRR model which
captures the stronger wind surge the best. Currently seeing N to
NE winds around 20-25 kt with gusts to near 30 kt. Strongest
winds will occur this evening, then diminish some after midnight
but gusts around 25 kt expected to continue through late tonight
and into Friday morning. Have adjusted the end time of the SCA
for the sounds and Alligator River accordingly. Continue to
leave the Neuse/Bay River zone out of the SCA but occasional
gusts to 25 kt will be possible near the mouth of the rivers
this evening.
Previous discussion...Advertised northeasterly surge this
afternoon is a bit stronger than anticipated this afternoon with
gusts already exceeding 25 kt over soundside waters and the
offshore waters north of Cape Hatteras. Seas across the far
northern waters are already starting to build in excess of 4
feet, while across Raleigh and Onslow Bays they remain at an
average 3-4 feet.
SCA conditions will continue through tonight as northeasterly
surge works its way across the waters. Latest guidance has the
strongest winds coming down a bit quicker soundside, ending just
before midnight, but still remaining at 20+ kt through tomorrow
as northeast to easterly flow remains in place. Did extend the
the SCA across the offshore waters north of Ocracoke Inlet as
local wave guidance tends to diminish seas too quickly in
northeasterly flow regimes.
LONG TERM /Friday night through Tuesday/...
As of 410 AM Thursday...Surface high pressure will shift off
the coast on Saturday allowing flow to become more easterly,
then eventually southeasterly by Sunday morning. A new surface
ridge will develop across the Southeastern states and shift off
the Carolina coast by Sunday afternoon, shifting winds
southwesterly and persisting SW through Tuesday.
May see SCAs persist until Friday evening for the central
coastal waters, Oregon Inlet to Ocracoke Inlet. Winds and seas
subside below SCA levels for the weekend into early next week
with generally good boating conditions anticipated.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
Beach Hazards Statement from Friday morning through Friday
evening for NCZ203-205.
MARINE...Small Craft Advisory until 5 AM EDT Friday for AMZ131-230-231.
Small Craft Advisory until noon EDT Friday for AMZ135-156-158.
Small Craft Advisory until 5 PM EDT Friday for AMZ150.
Small Craft Advisory until 5 AM EDT Saturday for AMZ152-154.
&&
SYNOPSIS...MHX
NEAR TERM...SK/MS
SHORT TERM...MS
LONG TERM...DAG/RCF
AVIATION...DAG/SK/RCF
MARINE...DAG/SK/MS/RCFHazardous weather outlook, Apr 25, 3:10 AM EDT, 16 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 310 AM EDT Thu Apr 25 2024 NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-260715- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 310 AM EDT Thu Apr 25 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-260715- Northern Outer Banks-Hatteras Island- 310 AM EDT Thu Apr 25 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.